A mathematical model of Schistosoma mansoni in Biomphalaria glabrata with control strategies

Ruijun Zhao, Fabio Milner

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

We describe and analyze a mathematical model for schistosomiasis in which infected snails are distinguished from susceptible through increased mortality and no reproduction. We based the model on the same derivation as Anderson and May (J. Anim. Ecol. 47:219-247, 1978), Feng and Milner (A New Mathematical Model of Schistosomiasis, Mathematical Models in Medical and Health Science, Nashville, TN, 1997. Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, pp. 117-128, 1998), and May and Anderson (J. Anim. Ecol. 47:249-267, 1978), but used logistic growth both in human and snail hosts. We introduce a parameter r, the effective coverage of medical treatment/prevention to control the infection. We determine a reproductive number for the disease directly related to its persistence and extinction. Finally, we obtain a critical value for r that indicates the minimum treatment effort needed in order to clear out the disease from the population.

Original languageEnglish (US)
Pages (from-to)1886-1905
Number of pages20
JournalBulletin of Mathematical Biology
Volume70
Issue number7
DOIs
StatePublished - Oct 2008
Externally publishedYes

Fingerprint

Biomphalaria
Biomphalaria glabrata
Schistosoma mansoni
Control Strategy
schistosomiasis
Theoretical Models
mathematical models
Schistosomiasis
Snails
Mathematical Model
Mathematical models
snails
Reproductive number
snail
Logistic Growth
human growth
medical treatment
Infection Control
Mortality
Extinction

Keywords

  • Castration
  • Chemoprophylaxis
  • Logistic growth
  • Schistosomiasis

ASJC Scopus subject areas

  • Neuroscience(all)
  • Computational Theory and Mathematics
  • Mathematics(all)
  • Pharmacology
  • Immunology
  • Biochemistry, Genetics and Molecular Biology(all)
  • Agricultural and Biological Sciences(all)
  • Environmental Science(all)

Cite this

A mathematical model of Schistosoma mansoni in Biomphalaria glabrata with control strategies. / Zhao, Ruijun; Milner, Fabio.

In: Bulletin of Mathematical Biology, Vol. 70, No. 7, 10.2008, p. 1886-1905.

Research output: Contribution to journalArticle

@article{5a0aed642c3e4f8e843df13dfdfb8f52,
title = "A mathematical model of Schistosoma mansoni in Biomphalaria glabrata with control strategies",
abstract = "We describe and analyze a mathematical model for schistosomiasis in which infected snails are distinguished from susceptible through increased mortality and no reproduction. We based the model on the same derivation as Anderson and May (J. Anim. Ecol. 47:219-247, 1978), Feng and Milner (A New Mathematical Model of Schistosomiasis, Mathematical Models in Medical and Health Science, Nashville, TN, 1997. Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, pp. 117-128, 1998), and May and Anderson (J. Anim. Ecol. 47:249-267, 1978), but used logistic growth both in human and snail hosts. We introduce a parameter r, the effective coverage of medical treatment/prevention to control the infection. We determine a reproductive number for the disease directly related to its persistence and extinction. Finally, we obtain a critical value for r that indicates the minimum treatment effort needed in order to clear out the disease from the population.",
keywords = "Castration, Chemoprophylaxis, Logistic growth, Schistosomiasis",
author = "Ruijun Zhao and Fabio Milner",
year = "2008",
month = "10",
doi = "10.1007/s11538-008-9330-5",
language = "English (US)",
volume = "70",
pages = "1886--1905",
journal = "Bulletin of Mathematical Biology",
issn = "0092-8240",
publisher = "Springer New York",
number = "7",

}

TY - JOUR

T1 - A mathematical model of Schistosoma mansoni in Biomphalaria glabrata with control strategies

AU - Zhao, Ruijun

AU - Milner, Fabio

PY - 2008/10

Y1 - 2008/10

N2 - We describe and analyze a mathematical model for schistosomiasis in which infected snails are distinguished from susceptible through increased mortality and no reproduction. We based the model on the same derivation as Anderson and May (J. Anim. Ecol. 47:219-247, 1978), Feng and Milner (A New Mathematical Model of Schistosomiasis, Mathematical Models in Medical and Health Science, Nashville, TN, 1997. Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, pp. 117-128, 1998), and May and Anderson (J. Anim. Ecol. 47:249-267, 1978), but used logistic growth both in human and snail hosts. We introduce a parameter r, the effective coverage of medical treatment/prevention to control the infection. We determine a reproductive number for the disease directly related to its persistence and extinction. Finally, we obtain a critical value for r that indicates the minimum treatment effort needed in order to clear out the disease from the population.

AB - We describe and analyze a mathematical model for schistosomiasis in which infected snails are distinguished from susceptible through increased mortality and no reproduction. We based the model on the same derivation as Anderson and May (J. Anim. Ecol. 47:219-247, 1978), Feng and Milner (A New Mathematical Model of Schistosomiasis, Mathematical Models in Medical and Health Science, Nashville, TN, 1997. Innov. Appl. Math., Vanderbilt Univ. Press, Nashville, pp. 117-128, 1998), and May and Anderson (J. Anim. Ecol. 47:249-267, 1978), but used logistic growth both in human and snail hosts. We introduce a parameter r, the effective coverage of medical treatment/prevention to control the infection. We determine a reproductive number for the disease directly related to its persistence and extinction. Finally, we obtain a critical value for r that indicates the minimum treatment effort needed in order to clear out the disease from the population.

KW - Castration

KW - Chemoprophylaxis

KW - Logistic growth

KW - Schistosomiasis

UR - http://www.scopus.com/inward/record.url?scp=52549085905&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=52549085905&partnerID=8YFLogxK

U2 - 10.1007/s11538-008-9330-5

DO - 10.1007/s11538-008-9330-5

M3 - Article

VL - 70

SP - 1886

EP - 1905

JO - Bulletin of Mathematical Biology

JF - Bulletin of Mathematical Biology

SN - 0092-8240

IS - 7

ER -